Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Tallahassee, FL

August 19, 2001Coffee County, Geneva County, Alabama; Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2001, 3:33 PM CDT for Coffee County, Geneva County, Alabama; Walton County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2001, 3:33 PM CDT (20:33 UTC)
Expired
Aug 19, 2001, 4:15 PM CDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Coffee County, AL, Geneva County, AL, Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS52 KTAE 192033
SVRTLH
ALC031-061-FLC131-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM CDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN ALABAMA
  WESTERN GENEVA COUNTY IN ALABAMA
  WALTON COUNTY IN FLORIDA

* UNTIL 415 PM CDT...

* AT 333 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  10 MILES WEST OF NEWBY TO 5 MILES SOUTH OF MOSSY HEAD...OR ALONG A
  LINE EXTENDING FROM 11 MILES SOUTH OF LUVERNE TO 11 MILES WEST OF
  DE FUNIAK SPRINGS...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWBY...DE FUNIAK SPRINGS BY 340 PM CDT...
  ELBA...LOGAN FIELD MUNI AIRPORT BY 345 PM CDT...
  SAMSON...SELLERSVILLE BY 350 PM CDT...
  JACK...GOODMAN BY 355 PM CDT...
  COFFEE SPRINGS...NEW BROCKTON BY 400 PM CDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.



.END

13-EDMONSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:11 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 19, 2:11 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SUN AUG 19 2001

DURING THE EARLY AFTERNOON...EARLIER CONVECTION ACROSS NE APALACH
BAY AND SE BIG BEND FIZZLED OUT AS ASSOCD CLOUDS PREVENTED DIURNAL
HEATING FROM GETTING STARTED HERE. CIRRUS SHIELD MOVED NWD ALSO
SERVING TO INHIBIT INLAND ACTIVITY. THUS CLOUDS STRATIFIED IN
MODIFIED AIRMASS AND SEABREEZE CANT SEEM TO GET GOING...ALTHO MAY
DEVELOP ACROSS BIG BEND LATER TODAY. HOWEVER ACROSS PANHANDLE
COAST...WITHIN UNMODIFIED AIR...SEABREEZE DEVELOPED AND UNDER WSW
FLOW SHUD MOVE NNE THRU AFTERNOON. ALSO...SMALL MCS MOVING SE ACROSS
SW ALA AROUND 30 MPH AND WILL REACH WRN SECTIONS OF LOCAL AREA LATER
THIS AFTERNOON AND ER MOST SECTIONS THIS EVENING. GREATEST CONCERN
IS MCS/SEA BREEZE CLASHES. ALTHO WIDESPREAD SEVERE NOT EXPECTED...
ISOLD SEVERE...ESPECIALLY DAMAGING WIND GUSTS REMAINS POSSIBLE. THUS
WILL INSERT EXTRA PERIOD THIS EVENING TO ACCOUNT FOR HIER POPS AND
POTENTIALLY STRONG STORMS AND LOWER POPS FROM W TO E TONIGHT.

MONDAY AND TUESDAY...
THE BIG PIX SHOWS UPPER TROF OVER ERN CONUS AND SURFACE RIDGE OVER
CNTRL FLA. CURRENTLY WEAK COLD FRONT N TENN TO SW MISS APPEARS TO BE
MAKING LITTLE SWD PROGRESS AND LOOKING LESS AND LESS THAT IT WILL
MAKE IT THRU CWFA...AND IF IT DOES MAINLY AS WIND SHIFT LINE AND MON
EVENING (SE ALA/GA) TO EARLY TUES FLORIDA. THUS AT LEAST HALF OF
LOCAL AREA MAY REMAIN IN SW FLW MUCH OF TOMORROW. TYPE 4 OR 5 SEA
BREEZE REGIME (W/SW AROUND 10 MPH) FAVORS MID-HI SCT POPS FOR
FLA...LESS ELSEWHERE. 12Z FWC/MAV/AVN GUIDANCE CONT TO BACK OFF
OVERALL POPS WITH AVN ABOUT 10 PCT HIGHER ACROSS THE BOARD. TLH ETA
MODEL SOUNDING DROPS OFF FROM AROUND 2 INCH PWAT THIS AFTERNOON TO
1.37 BY TUES EVENING. THUS WILL GO ON HIGH SIDE (40-50PCT)  POPS FOR
FLORIDA 2ND PERIOD...LOWER ELSEWHERE. AS FRONT FIZZLES AND HIGH
BUILD SWD INTO LOCAL AREA...1000-700 MB STEERING FLOW BECOMES WNW
AOA 10 MPH (TYPE 9) WHICH FAVORS AOB WDLY SCT POPS. SO FORECAST POPS
DROP OFF TO ISOLD TO WIDELY SCT 4TH PERIOD.

EXTENDED: UPPER TROF LIFTS INTO ATLC REPLACED BY UPPER RIDGE
ALLOWING DRY AIR TO FILTER IN FROM NW TO SE AND PLACE LOCAL AREA IN
BLO NORMAL CLIMO REGIME FOR AT LEAST SEVERAL DAYS. THEN RIDGE
WEAKENS AND RETURN TO NORMAL CLIMO (SCT AFTN CONVECTION) BY
THURSDAY. ALTHO THE ABOVE PATTERN FAVORS CONT TS CHANTAL TRACK AWAY
FROM LOCAL AREA...ITS STILL EARLY AND BOTH LAND AND SEA FORECAST
STILL UNCERTAIN AND DEPENDENT ON FINAL PATH OF CHANTAL.

MARINE: WITH APALACH BAY CONVECTION DYING...WILL REGROUP ALL ZONES
INTO ONE SIZE FITS ALL. WILL ACCOUNT FOR ABOVE MCS BY INTORDUCING
SCT-NMRS CONVECTION THIS EVENING AND LOWERING TO WDLY SCT POPS BY
MIDNIGHT. AFTERNOON BUOYS CONT TREND OF SW AOB 10 KNOTS...SEAS AOB 2
FEET. AS STATED ABOVE...AT THIS MOMEMENT WILL NOT INCREASE
SEAS/WINDS DAY 5 TO ACCOUNT FOR CHANTAL UNTIL I SEE CONTRASTING
EVIDENCE.

FIRE WEATHER...NO HEADLINES.

PRELIMINARY NUMBERS:

TLH 072 092 070 093 5532
PFN 078 089 077 090 3431
DHN 073 092 072 093 2311
ABY 073 091 070 093 232-
VLD 073 092 072 073 5421

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

In the hours before

Special weather statement, Aug 19, 3:14 PM CDT, 19 minutes before
ALZ065-066-068-FLZ007>009-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 PM EDT SUN AUG 19 2001

AT 413 PM EDT(313 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS OVER COVINGTON ALABAMA AND
OKALOOSA COUNTY FLORIDA...MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

PEOPLE IN WALTON AND HOLMES COUNTIES OF FLORIDA...GENEVA...COFFEE
AND DALE COUNTIES OF SOUTHEAST ALABAMA SHOULD REMAIN ALERT FOR
THREATENING WEATHER THE NEXT 45 MINUTES.

MME

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.